Nebraska, 2021

Flash Flood in Nebraska, May 17, 2021

May 17, 2021 · NWS GLD · 1 event in 1 county or zone

During the afternoon and into the evening, a line of strong thunderstorms developed in northwest Kansas and moved slowly north across parts of extreme southwest Nebraska where it dissipated. Heavy rainfall in the Stratton area caused a culvert and portions of a county road to be washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon and into the evening, a line of strong thunderstorms developed in northwest Kansas and moved slowly north across parts of extreme southwest Nebraska where it dissipated. Heavy rainfall in the Stratton area caused a culvert and portions of a county road to be washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 17, 3:32 PM CST, 58 minutes earlier.

Area forecast discussion, May 17, 3:32 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
332 PM MDT Mon May 17 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM MDT Mon May 17 2021

Overview: A deamplifying upper level low, presently situated over
the Desert Southwest, will slowly progress eastward across the
southern Rockies tonight through Tuesday night.

Through Tonight: An MCV (emanating from widespread convection
yesterday evening), initially situated invof southern
Greeley/Wichita counties at sunrise, currently (as of 21Z)
situated invof Goodland.. will continue to weaken/deamplify as it
lifts north toward the Nebraska border. Convection associated with
this feature has steadily weakened during the past few hours, and
will likely continue to weaken.. as activity progresses northward
into an increasingly stable/capped airmass. Convection presently
developing along the I-25 corridor in southern CO and central/
northern NM is anticipated to merge/coalesce into a NW- SE
oriented line this evening.. approaching southwest portions of the
area (i.e. Cheyenne county, CO and Greeley/Wichita counties, KS)
around 04Z. However, the approaching convective line will
encounter an increasingly unfavorable /worked-over/ airmass with
northern extent.. and simulated reflectivity forecasts via the
HRRR and NAM NEST suggest that rapid weakening is likely
thereafter.. with activity more-or-less dissipating by 06-08Z.
With the above in mind.. severe weather is not anticipated in the
WFO Goodland CWA. Given that ongoing convection associated with
the lingering MCV has already begin to weaken.. locally heavy
rainfall /isolated flash flooding/ appears unlikely from this
point onward.

Tue-Tue night: Scattered convection may develop over portions of
the area Tue aft/eve.. though recent runs of the HRRR and NAM NEST
suggest that coverage is very much in question. Given that the
thermodynamic environment upstream of the region will be altered
(to some degree) by widespread convection this evening, and that
forcing will, once again, largely be tied to mesoscale features
(directly or indirectly) associated with convection.. considerable
uncertainty persists.

.LONG TERM...(Tuesday night through Monday)
Issued at 332 PM MDT Mon May 17 2021

The long term period is looking drier than the start of the week
with temperatures that are slightly above average. In spite of the
drier pattern, chances remain nearly daily for rain and storms.

Wednesday continues to see the upper level low that moved in from
the west diffuse out into the larger flow as a ridge sets up in the
east and a trough sets up in the west. This general upper level
pattern then should persist through the remainder of the period
leaving the Tri-State area in southwest flow. Near the surface,
higher pressure will slowly move in through the remainder of the
week. However, low pressure systems may come off the Front Range
each day and could increase synoptic lift and rain chances. The air
aloft looks to dry out through Friday which should lower cloud cover
and chances for precip. However, guidance suggests that moisture
gets pulled northward during the weekend though how much is
uncertain.

What this means is that Wednesday still looks to be a transition day
with precip chances decreasing and cloud cover decreasing through
the day. There is still a chance for storms and a few could become
severe though confidence is not great in that regard. High
temperatures are forecasted to be in the low 70's.

Thursday and Friday are looking drier and warmer with high
temperatures reaching up into the low 80's and sunnier skies during
the day. There still could be some isolated storms that form with
dewpoints reaching the upper 50's and lower 60's, but the low
synoptic forcing and drier air aloft is expected to lower the
overall coverage. Some may become severe with lapse rates
approaching 8-9C and MLCAPE getting above 1000 J/KG but this is
remains uncertain for now.

This weekend and into Monday looks to be similar to the end of the
week but with a few changes. First, moisture is expected to move in
aloft from the south which would increase moisture available for
storms that form though nothing producing extreme amounts. Secondly,
the upper level trough is forecasted to move north and east and
flatten the ridge. At the same time, lower surface pressure is
forecasted to move into the northern Plains. Depending on how far
south it moves, the low pressure maybe able to add some synoptic
lift to the area. Finally, the cold front mentioned in previous
forecasts is looking less certain on when/if it would move through
the area with latest guidance suggesting Monday. Given the
inconsistencies in the handling of this front and slow movement of
the trough, I am currently leaning towards a warmer forecast for the
weekend. Temperatures are currently forecasted in the upper 70's but
expect this to vary some as the weather pattern becomes clearer.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon May 17 2021

Adverse aviation conditions.. associated with low ceilings and
showers/thunderstorms.. will predominate through the TAF period
at both terminals. Aside from erratic/sporadic gusts invof any
convection.. winds will largely remain light/variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...VINCENT
Hazardous weather outlook, May 17, 11:30 AM CST, 5 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1130 AM MDT Mon May 17 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1130 AM MDT Mon May 17 2021 /1230 PM CDT Mon May 17 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms will persist into tonight. Severe weather
is unlikely. Locally heavy rainfall and isolated flash flooding
remain possible, particularly in areas that already received heavy
rainfall during the past 48 hours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Thunderstorm chances remain fairly high Tuesday through Wednesday
before decreasing into the slight chance and low chance category
Thursday through Sunday. Widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Local storm report, May 17, 11:23 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      3 SSE BURLINGTON        39.27N 102.26W
05/16/2021                   KIT CARSON         CO   EMERGENCY MNGR

            A CULVERT WAS WASHED OUT ACCORDING TO THE
            EMERGENCY MANAGER. TIME OF EVENT ESTIMATED
            FROM RADAR.

&&

RRH
Local storm report, May 17, 11:45 AM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1145 AM MDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             10 NNE FLAGLER          39.44N 103.02W
05/16/2021  E1.75 INCH       KIT CARSON         CO   PUBLIC

            THIRD HAND REPORT VIA EMERGENCY MANAGER.
            TIME ESTIMATED ACCORDING TO RADAR ALTHOUGH
            TWO DIFFERENT STORMS DID MOVE OVER AREA
            WITHIN AN HOUR. CHOSE FIRST STORM BASED ON
            ANECDOTE FROM EM AND RADAR.

&&

RRH
Local storm report, May 17, 1:01 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      6 SE WINONA             39.00N 101.18W
05/17/2021                   LOGAN              KS   EMERGENCY MNGR

            REPORT OF 3 TO 5 INCHES OF WATER ON KS 25 IN
            CERTAIN SPOTS. WATER IS RUNNING OVER THE
            ROAD IN SOME SPOTS.

&&

KAK
Local storm report, May 17, 2:09 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             5 NE VERNON             39.98N 102.20W
05/17/2021  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED AT 155 PM MDT.

&&

VINCENT
Local storm report, May 17, 3:45 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      3 SSE BURLINGTON        39.27N 102.26W
05/16/2021                   KIT CARSON         CO   EMERGENCY MNGR

            A CULVERT WAS WASHED OUT ACCORDING TO THE
            EMERGENCY MANAGER. TIME OF EVENT ESTIMATED
            FROM RADAR.

0500 AM     HEAVY RAIN       6 SSW BEECHER ISLAND    39.80N 102.18W
05/17/2021  M2.35 INCH       YUMA               CO   PUBLIC

            PICTURE SENT IN ON SOCIAL MEDIA OF RAIN
            GAUGE. STORM TOTALS FOR PRIOR NIGHT.

0555 AM     DENSE FOG        1 NNW OBERLIN           39.83N 100.53W
05/17/2021                   DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN REPORTS QUARTER
            MILE VISIBILITY.

0600 AM     HEAVY RAIN       4 E FLAGLER             39.30N 102.98W
05/17/2021  M3.75 INCH       KIT CARSON         CO   COCORAHS

            COCORAHS STATION CO-KC-112 FLAGLER 4.5 E
            FROM OVERNIGHT RAIN.

0615 AM     DENSE FOG        1 NNW OBERLIN           39.83N 100.53W
05/17/2021                   DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN REPORTS ZERO
            VISIBILITY.

0620 AM     HEAVY RAIN       STRATTON                39.31N 102.60W
05/17/2021  M2.00 INCH       KIT CARSON         CO   PUBLIC

            FACEBOOK PICTURE OF 2 INCHES OF RAIN FROM
            OVERNIGHT STORMS IN RAIN GAUGE.

0623 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
05/17/2021                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT REPORTS
            QUARTER MILE VISIBILITY.

0639 AM     DENSE FOG        2 E MCCOOK              40.20N 100.58W
05/17/2021                   RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT REPORTS
            ZERO VISIBILITY.

0646 AM     HEAVY RAIN       17 NNW FIRSTVIEW        39.03N 102.71W
05/17/2021  M2.24 INCH       CHEYENNE           CO   TRAINED SPOTTER

            FACEBOOK REPORT OF 2.24 INCHES OF RAIN FROM
            OVERNIGHT STORMS.

0649 AM     DENSE FOG        7 S SELDEN              39.45N 100.56W
05/17/2021                   SHERIDAN           KS   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER MILE VISIBILITY.

0655 AM     HEAVY RAIN       15 NNW SELKIRK          38.67N 101.63W
05/17/2021  M2.20 INCH       GREELEY            KS   PUBLIC

            FACEBOOK REPORT OF 2.20 INCHES OF RAIN FROM
            OVERNIGHT STORMS.

0700 AM     HEAVY RAIN       14 W PALISADE           40.33N 101.38W
05/17/2021  M1.57 INCH       DUNDY              NE   COCORAHS

            COCORAHS STATION DUND020 WAUNETA 5.8 S FROM
            OVERNIGHT RAIN.

0700 AM     HEAVY RAIN       6 SSW LEOTI             38.39N 101.39W
05/17/2021  M3.32 INCH       WICHITA            KS   COCORAHS

            COCORAHS STATION KS-WH-5 LEOTI 6.4 SSW.

0700 AM     HEAVY RAIN       13 NNW LEOTI            38.66N 101.47W
05/17/2021  M2.94 INCH       WICHITA            KS   COCORAHS

            COCORAHS STATION KS-WH-11 LEOTI 13.3 NNW
            FROM OVERNIGHT RAIN.

0700 AM     HEAVY RAIN       9 SSE SHARON SPRINGS    38.77N 101.69W
05/17/2021  M2.40 INCH       WALLACE            KS   COCORAHS

0700 AM     HEAVY RAIN       1 E BURLINGTON          39.31N 102.26W
05/17/2021  M2.10 INCH       KIT CARSON         CO   COCORAHS

            COCORAHS STATION CO-KC-27 BURLINGTON 0.58 NE
            FROM OVERNIGHT RAIN.

0700 AM     HEAVY RAIN       5 E FLAGLER             39.29N 102.98W
05/17/2021  M3.75 INCH       KIT CARSON         CO   COCORAHS

0700 AM     HEAVY RAIN       6 NNE BETHUNE           39.38N 102.37W
05/17/2021  M2.25 INCH       KIT CARSON         CO   COCORAHS

0700 AM     HEAVY RAIN       1 NE BURLINGTON         39.31N 102.26W
05/17/2021  M2.10 INCH       KIT CARSON         CO   COCORAHS

0735 AM     DENSE FOG        1 NNW OBERLIN           39.83N 100.53W
05/17/2021                   DECATUR            KS   AWOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE AWOS IN OBERLIN, KS (KOIN).

0735 AM     DENSE FOG        2 NW WRAY               40.10N 102.25W
05/17/2021                   YUMA               CO   AWOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE AWOS IN WRAY, CO (K2V5) AT 1335
            UTC.

0743 AM     HEAVY RAIN       2 NNE HALE              39.66N 102.12W
05/17/2021  M2.90 INCH       YUMA               CO   CO-OP OBSERVER

            2.9 INCHES OF RAIN DURING THE PAST 24 HOURS.

0744 AM     DENSE FOG        7 SSE NEW ALMELO        39.50N 100.07W
05/17/2021                   GRAHAM             KS   PUBLIC

            FACEBOOK REPORT OF LESS THAN HALF MILE
            VISIBILITY.

0800 AM     DENSE FOG        7 SSE NEW ALMELO        39.49N 100.07W
05/17/2021                   GRAHAM             KS   PUBLIC

            SOCIAL MEDIA REPORT WITH PICTURE OF NEAR 1/4
            MILE VISIBILITY.

0800 AM     DENSE FOG        1 E HILL CITY           39.37N 99.83W
05/17/2021                   GRAHAM             KS   ASOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE ASOS IN HILL CITY, KS (KHLC) AT
            1400 UTC.

0900 AM     HEAVY RAIN       FLAGLER                 39.30N 103.06W
05/17/2021  M2.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

            CALLED IN 2.5 INCHES FOR THE STORMS LAST
            NIGHT.

0955 AM     DENSE FOG        1 NNW NORTON            39.85N 99.90W
05/17/2021                   NORTON             KS   AWOS

            1/4 MILE VISIBILITY ASSOCIATED WITH DENSE
            FOG AT THE ASOS IN NORTON, KS (KNRN) AT 1555
            UTC.

1000 AM     HEAVY RAIN       1 SW BURLINGTON         39.30N 102.28W
05/17/2021  M3.50 INCH       KIT CARSON         CO   PUBLIC

            LOCATION IS NOT EXACT. SOCIAL MEDIA REPORT
            WITH PICTURE OF MEASURED 3.5 INCHES TOTAL
            RAIN YESTERDAY NEAR BURLINGTON AREA.

1255 PM     FLASH FLOOD      6 SE WINONA             39.00N 101.18W
05/17/2021                   LOGAN              KS   EMERGENCY MNGR

            REPORT OF 3 TO 5 INCHES OF WATER ON KS 25 IN
            CERTAIN SPOTS. WATER IS RUNNING OVER THE
            ROAD IN SOME SPOTS.

0155 PM     HAIL             5 NE VERNON             39.98N 102.20W
05/17/2021  E0.25 INCH       YUMA               CO   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED AT 155 PM MDT.

&&

The radar

The Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hitchcock

When
May 17, 4:30 PM CST to 7:15 PM CST
Where
Hitchcock County, 4.86 mi NNW of Stratton to 4.85 mi NNW of Stratton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
40.214, -101.267

Heavy rain produced flash flooding, washing out a culvert and portions of County Road 714 along a creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958537.